Virginia, 2025

Damaging Winds in Virginia, May 3, 2025

May 3, 2025 · NWS RNK · 3 events in 1 county or zone

Southwesterly flow ahead of a cold front across the Ohio Valley increased moisture across the Mid Atlantic, and some clearing allowed CAPE to increase to the 500 to 1000 J/kg range in the Piedmont and Southside. However, more cloud cover throughout the morning hindered destabilization somewhat, which limited coverage of storms to the Virginia Southside.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Southwesterly flow ahead of a cold front across the Ohio Valley increased moisture across the Mid Atlantic, and some clearing allowed CAPE to increase to the 500 to 1000 J/kg range in the Piedmont and Southside. However, more cloud cover throughout the morning hindered destabilization somewhat, which limited coverage of storms to the Virginia Southside. Enough shear in the atmosphere did allow some storms to grow stronger, and resulted in some scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 3, 1:27 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, May 3, 1:27 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
227 PM EDT Sat May 3 2025

.SYNOPSIS...
A large, slow moving low pressure system will stall over the Ohio
Valley through Monday. This system will push a cold front through
the area Sunday and Monday, resulting in multiple rounds of
showers and thunderstorms. Temperatures will stay above normal for
the next several days.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 213 PM EDT Saturday...

Key Messages:

1) Heavy rain at times from storms and potential for isolated severe
storms mainly east of the Blue Ridge this afternoon/evening.

2) Expect showers overnight, then lessening in coverage Sunday, with
best lift to north.

Hindrance of cloud cover has slowed the destabilizing airmass
this afternoon. Still a few storms have developed, with SBCAPEs
in the 500-1000 J/kg range, higher in the piedmont. Latest
trends in convective models/satellite and mesoanalysis indicate
that most strong to severe thunderstorm chances will be east of
the Blue Ridge, and moreso along/east of US 29 from Lynchburg to
Danville to Reidsville. Still cannot rule out an isolated
strong/severe storm along/west of the Blue Ridge.

Looking at greatest coverage of showers to occur this evening into
overnight coincident with best upper support/divergence in relation
to the upper low over southern KY. As this upper low starts to pivot
north into northern KY/southern Ohio Sunday, the upper forcing is
weaker across our area, as main upper support turns north into the
mid-Atlantic. Still plenty of moisture and pieces of shortwaves
along with front moving across should bring scattered to numerous
showers Sunday, with best coverage along the I-64 corridor, then
southeast toward Lynchburg and Danville.

As for flooding, antecedent conditions have been dry, so not too
overly concerned with flash flooding. However, with higher moisture
content in this airmass and potential for repeated rounds of
showers/thunderstorms, would not be surprise for some localized
flooding in urban areas and low water areas, but not enough
confidence or coverage, so no watch for flooding.

Lows tonight to range from the lower 60s in the Piedmont to mid 50s
west. Sunday will be mild to warm with mid 70s east to mid to upper
60s west.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 100 PM EDT Saturday...

Key Message:

1) Shower and thunderstorm chances Monday then becoming more limited
on Tuesday.

In the wake of the departing frontal occlusion to the east the
driving force, or center of the large upper cutoff low, lingers to
our west with persistent south to SW flow aloft into the start of
the work week. This leaves the area susceptible to any vort lobes
traversing the low and open to PVA-induced rounds of convection.
Guidance is in fairly good agreement with this low drifting
northward by Tuesday and coming into phase with another longwave
trough pushing across southern Canada into New England. Thus, have
limited pops Tuesday to just a western and northern tier of the CWA.

Progged instability looks to have some lower end amounts with
daytime heating Monday and have thunder potential though even more
limited for Tuesday so just have shower mention.

Temps look to be right around climo norms for the period.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 130 PM EDT Saturday...

Key Message:

1) Possible other rounds of precip each day with uncertainty greater
on Friday.

We get a brief reprieve following the aforementioned cutoff low and
a thin swath of drier air before the next moisture axis advects in
from the southwest on Wednesday as a piece of energy breaks off from
yet another upper low. The center of this feature begins to make its
way slowly SEWD from the central plains into the northern Gulf
states by the end of the week and then potentially stagnates into
the weekend. There is uncertainty how far north the moisture field
extends as it could be battling a ridge coming in from the Great
Lakes for Friday following a possible Thursday cold front. Will be
maintaining pops for mostly scattered showers each day though trends
will need to be monitored.

Afternoon max temps look to be above normal both Wednesday and
Thursday then cooler to near normal for Friday behind a possible
front.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 123 PM EDT Saturday...

Have mainly VFR this afternoon but showers/storms will likely
bring in cigs/vsbys of IFR to MVFR at most sites. South to
southwest winds will be gusty at times, and a few strong storms
are possible mainly east of a line from ROA-INT.

Showers and cloudy skies likely into the overnight as slow
moving upper low propagates across the Ohio Valley. Expect sub-
VFR for most, possibly IFR at BLF/LWB/BCB and MVFR east though
IFR possible.

Confidence is average on the above conditions.

Beyond tonight, showers will likely persist Sunday morning
mainly north of a line from BLF-DAN. Anticipate sub-VFR, except
some VFR improvement possible around ROA-DAN.

EXTENDED AVIATION OUTLOOK...

Additional chances of precipitation are likely into Tuesday,
bringing sub- VFR conditions to parts of the area, though
forecast confidence decreases by Tuesday.

This is low confidence pattern due to the stalled upper low over
the Ohio Valley. Most of the area will remain dry, but
afternoon showers and thunderstorms are possible each day Wed-
Thu.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...AB
LONG TERM...AB
AVIATION...AMS/WP
Hazardous weather outlook, May 3, 3:44 AM EST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
444 AM EDT Sat May 3 2025

NCZ001-018-VAZ007-009-010-058-059-WVZ042-043-508-040845-
Ashe-Watauga-Tazewell-Smyth-Bland-Halifax-Charlotte-Mercer-Summers-
Western Greenbrier-
444 AM EDT Sat May 3 2025

This Hazardous Weather Outlook is for northwest North Carolina,
south central Virginia, southwest Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a Marginal Risk (Level 1 of 5) of severe thunderstorms this
afternoon into late evening. A couple of storms will be capable of
producing locally damaging winds and large hail. There is also a
Marginal Risk (Level 1 of 4) of Excessive Rainfall with these storms
that could result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few storms on Sunday afternoon and evening may be capable of
producing large hail, localized damaging winds, and heavy rain that
could lead to isolated instances of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002>006-019-020-VAZ011>020-022>024-032>035-043>047-WVZ044-507-
040845-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Monroe-
Eastern Greenbrier-
444 AM EDT Sat May 3 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a Slight Risk (Level 2 of 5) of severe thunderstorms this
afternoon into late evening. Some storms will be capable of producing
locally damaging winds and large hail. There is also a Marginal Risk
(Level 1 of 4) of Excessive Rainfall with these storms that could
result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few storms on Sunday afternoon and evening may be capable of
producing large hail, localized damaging winds, and heavy rain that
could lead to isolated instances of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 3, 1:59 PM EST, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
259 PM EDT Sat May 3 2025

VAZ032-033-043-031930-
Henry VA-Franklin VA-Patrick VA-
259 PM EDT Sat May 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN
HENRY...NORTHEASTERN PATRICK AND SOUTHWESTERN FRANKLIN COUNTIES
THROUGH 330 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Critz, or 7 miles northwest of Spencer, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bassett...
Ferrum...
Sanville...
Stanleytown...
Fairy Stone State Park...
Critz...
and Oak Level.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3660 8012 3664 8023 3694 8010 3684 7983
TIME...MOT...LOC 1859Z 210DEG 25KT 3667 8014

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PW
Special weather statement, May 3, 1:59 PM EST, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
259 PM EDT Sat May 3 2025

VAZ007-010-WVZ042-043-031930-
Tazewell VA-Bland VA-Mercer WV-Summers WV-
259 PM EDT Sat May 3 2025

...A STRONG THUNDERSTORM WILL IMPACT
EAST CENTRAL TAZEWELL...NORTH CENTRAL BLAND...SOUTHWESTERN SUMMERS
AND MERCER COUNTIES THROUGH 330 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bluefield, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bluefield...
Princeton...
Athens...
Pipestem...
Rocky Gap...
Bastian...
and Camp Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3760 8114 3759 8109 3761 8106 3763 8107
      3765 8104 3756 8080 3709 8118 3711 8133
TIME...MOT...LOC 1859Z 206DEG 38KT 3726 8119

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, May 3, 2:18 PM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
318 PM EDT Sat May 3 2025

NCZ003-004-VAZ032-031945-
Stokes NC-Surry NC-Patrick VA-
318 PM EDT Sat May 3 2025

...A STRONG THUNDERSTORM WILL IMPACT
EAST CENTRAL SURRY...WESTERN STOKES AND SOUTHEASTERN PATRICK COUNTIES
THROUGH 345 PM EDT...

At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Francisco, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pilot Mountain...
Stuart...
Francisco...
King...
Pilot Mountain State Park...
Pinnacle...
and Collinstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3627 8034 3629 8052 3665 8037 3661 8006
TIME...MOT...LOC 1918Z 207DEG 33KT 3646 8033

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, May 3, 2:30 PM EST, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
330 PM EDT Sat May 3 2025

WVZ042>044-032000-
Mercer WV-Summers WV-Monroe WV-
330 PM EDT Sat May 3 2025

...A STRONG THUNDERSTORM WILL IMPACT
SUMMERS...NORTHEASTERN MERCER AND NORTHWESTERN MONROE COUNTIES
THROUGH 400 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elgood, or near Athens, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hinton...
Alderson...
Athens...
Camp Creek...
Pipestem...
Buck...
and Wayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3767 8048 3741 8081 3743 8086 3739 8088
      3736 8087 3732 8092 3746 8116 3770 8091
      3767 8090 3768 8088 3771 8089 3779 8081
TIME...MOT...LOC 1930Z 213DEG 29KT 3743 8095

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, May 3, 2:35 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
335 PM EDT Sat May 3 2025

NCZ004-005-VAZ032-043-032000-
Stokes NC-Rockingham NC-Henry VA-Patrick VA-
335 PM EDT Sat May 3 2025

...A STRONG THUNDERSTORM WILL IMPACT
EASTERN STOKES...WESTERN ROCKINGHAM...SOUTHWESTERN HENRY AND
SOUTHEASTERN PATRICK COUNTIES THROUGH 400 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Hall, or near Walnut Cove, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eden...
Mayodan...
Madison...
Walnut Cove...
Stoneville...
Danbury...
and Spencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3626 8015 3631 8030 3670 8002 3656 7971
      3654 7971 3654 7969 3626 7997
TIME...MOT...LOC 1935Z 213DEG 29KT 3635 8007

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, May 3, 2:42 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
342 PM EDT Sat May 3 2025

VAZ034-032015-
Bedford VA-
342 PM EDT Sat May 3 2025

...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL BEDFORD COUNTY THROUGH 415 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moneta, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bedford...
Moneta...
Huddleston...
Forest...
Smith Mountain Lake State Park...
Goode...
and Goodview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3734 7927 3730 7929 3704 7957 3705 7960
      3706 7960 3708 7962 3709 7961 3710 7964
      3714 7967 3716 7970 3715 7970 3719 7972
      3719 7973 3748 7953
TIME...MOT...LOC 1942Z 214DEG 28KT 3714 7963

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

WP

The radar

The Roanoke radar (KFCX), 54 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
May 3, 2:55 PM EST
Where
Henry County, 0.69 mi N of Fontaine
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.660, -79.870

A tree was downed by thunderstorm winds on Redd Level Plant Road.

Thunderstorm Wind, Henry

When
May 3, 3:10 PM EST
Where
Henry County, 1.77 mi NW of Collinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.740, -79.920

A tree was downed along Seminole Drive by thunderstorm winds.

Thunderstorm Wind, Henry

When
May 3, 3:10 PM EST
Where
Henry County, 2.21 mi W of Figsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.780, -79.890

A tree was downed by thunderstorm winds at the intersection of Hidden Valley Drive and CC Lane and blocked the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258259, 1258258, 1258260.